FATAL INTOXICATION AFTER DELIBERATE INGESTION OF 2-METHYL-4-CHLOROPHENOXYACETIC ACID (MCPA)

  • Lidija Petkovska University Clinic for Toxicology, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia
  • Zanina Pereska University Clinic for Toxicology, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia
  • Natasha Simonovska University Clinic for Toxicology, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia
  • Aleksandra Babulovska University Clinic for Toxicology, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia
  • Kristin Kostadinoski Resident doctor, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia
  • Angelina Jakjimovska Health Center Negotino, Resident doctor, Faculty of Medicine, Ss.Cyril and Methodius University in Skopje, North Macedonia
  • Eleonora Milosheska Resident doctor, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedona
  • Marijana Kacarska Geshoski Resident doctor, Faculty of Medicine, Ss. Cyril and Methodius University in Skopje, North Macedonia

Abstract

Although intentional poisonings with 2-Methyl-4-chlorophenoxyacetic acid (MCPA) are relatively rare and in most cases cause moderate toxicity, deaths have been described, mainly due to cardiorespiratory arrest. Treatment is generally supportive, with opposing effects from the application of urinary alkalization and other methods for secondary elimination of the poison. 


Case report: Herein we report a case of an adult female who was admitted to theUniversity Clinic for Toxicology several hours after a suicidal ingestion of an unknown toxic agent that resulted in vomiting and loss of consciousness. After MCPA ingestion was confirmed, she received supportive care, urinary alkalinization, and hemodialysis. Despite this, the patient was hypotensive, after which signs of acute kidney injury, rhabdomyolysis, hyperamylasemia, hepatic lesion, electrolyte abnormalities, metabolic acidosis, disseminated intravascular coagulation, and respiratory failure developed. Despite applied mechanical ventilation and inotropic support, the patient died several days later. MCPA is a poisonous herbicide that can cause severe forms of poisoning and fatal outcome especially after large intentional ingestions. The availability of rapid qualitative toxicological confirmation of the xenobiotic can contribute to early etiological diagnosis and initiation of appropriate therapeutic measures that would improve survival even in more severe forms.


Keywords: 2-Methyl-4-chlorophenoxyacetic acid, herbicide, poisoning, treatment.

References

1. Rajendran A, Mahalingam S, Ramesh Babu G, Rajeshwari Rajendra K, Nathan B. 2,4-Dichlorophenoxyacetic Acid Poisoning Mimicking as Organophosphorus Poisoning. Cureus. 2021 Jan 22;13(1):e12852. doi: 10.7759/cureus.12852.
2. Demissie Z, Bekele A, Bane A. A Case of Severe 2,4-Dichlorophenoxyacetic Acid Poisoning Causing Diagnostic and Treatment Challenges. Int Med Case Rep J. 2022 Jul 29;15:389-392. doi: 10.2147/IMCRJ.S375882.
3. United States Environmental Protection Agency. Recognition and management of pesticide poisoning. Sixth Edition 2013. Chapter 10. Chlorophenoxy Herbicides Pp 98-102. Available at https://www.epa.gov/sites/default/files/documents/rmpp_6thed_ch10_chlorophenoxys.pdf
4. Bradberry SM, Watt BE, Proudfoot AT, Vale JA. Mechanisms of toxicity, clinical features, and management of acute chlorophenoxy herbicide poisoning: a review. J Toxicol Clin Toxicol. 2000;38(2):111-22. doi: 10.1081/clt-100100925.
5. Durakovic Z, Durakovic A, Durakovic S, Ivanovic D. Poisoning with 2,4-dichlorophenoxyacetic acid treated by hemodialysis. Arch Toxicol. 1992; 66 (7):518-21. doi: 10.1007/BF01970679.
6. Roberts DM, Seneviratne R, Mohammed F, Patel R, Senarathna L, Hittarage A, Buckley NA, Dawson AH, Eddleston M. Intentional self-poisoning with the chlorophenoxy herbicide 4-chloro-2-methylphenoxyacetic acid (MCPA). Ann Emerg Med. 2005 Sep 1; 46(3):275-84
7. Wijerathna TM, Buckley NA, Gawarammana IB, Raubenheimer J, Shahmy S, Chathurabga U, Palangasinghe C, Shihana F, Mohamed F. Epidemiology and renal injury following 2-methyl-4-chlorophenoxyacetic acid (MCPA) poisoning. Sci rep. 2022 Dec 19; 12 (1):21940.
8. Liu J, Li RX, Yang CS, Zhao LL, Liu X, Zhang B. Clinical study and observation on the effect of hemoperfusion therapy treatment on central nervous system injury in patients with 2, 4-dichlorophenoxyacetic acid poisoning. Eur Rev Med Pharmacol Sci. 2021 Mart;25(5):2403-8. doi: 10.26355/eurrev_202103_25280.
9. Kumar N. 2, 4-D Ethyl Ester Poisoning: A Case Report. Indian J Crit Care Med 2019 Sept; 23(9):432–33. doi: 10.5005/jp-journals-10071-23240.
10. Bradberry SM, Proudfoot AT, Vale JA. Poisoning due to chlorophenoxy herbicides. Toxicol Rev. 2004; 23(2):65-73. doi: 10.2165/00139709-200423020-00001.
11. Moshiri M, Mousavi SR, Etemad L. Management of 2, 4-dichlorophenoxyacetic acid intoxication by hemodialysis: A case report. Iran J Toxicol. 2016 Jan 10;10(1):53-5.
12. Kadenbach B. Intrinsic and extrinsic uncoupling of oxidative phosphorylation. Biochim Biophys Acta. 2003 Jun 5;1604(2):77-94. doi: 10.1016/s0005-2728(03)00027-6.
13. Gupta RC, Crissman JW. Agricultural chemicals. InHaschek and Rousseaux's Handbook of Toxicologic Pathology 2013 Jan 1 (pp. 1349-1372). Academic Press.
14. Arnold EK, Beasley VR. The pharmacokinetics of chlorinated phenoxy acid herbicides: a literature review. Vet Hum Toxicol. 1989 Apr; 31(2):121-5.
15. Roberts DM, Buckley NA. Urinary alkalinisation for acute chlorophenoxy herbicide poisoning. Cochrane Database Syst Rev. 2007 Jan 24;(1):CD005488. doi: 10.1002/14651858.CD005488.pub2.
16. O'Malley MA. Chlorophenoxy Herbicides (2,4-D). in: Olson KR, editor. Poisoning & Drug Overdose, be. Mc Graw Hill; 2012
17. Proudfoot AT, Krenzelok EP, Vale JA. Position Paper on urine alkalinization. J Toxicol Clin Toxicol. 2004;42(1):1-26. doi: 10.1081/clt-120028740.
18. Jearth V, Negi R, Chauhan V, Sharma K. A rare survival after 2,4-D (ethyl ester) poisoning: Role of forced alkaline diuresis. Indian J Crit Care Med. 2015 Jan;19(1):57-8. doi: 10.4103/0972-5229.148658.
19. Rahmathullah I, Sundaresan KT, Kumara GM, Kumara S. 4-Chloro-2-Methyl-Phenoxy Acetic Acid-Induced Liver Injury: A Case Report. Cureus. 2023 Apr 30;15(4):e38363. doi: 10.7759/cureus.38363.
20. Bretveld RW, Thomas CM, Scheepers PT, Zielhuis GA, Roeleveld N. Pesticide exposure: the hormonal function of the female reproductive system disrupted ?. Reprod Biol Endocrinol. 2006 Dec; 4:1-4. doi: 10.1186/1477-7827-4-30.
21. Mahmood I, Imadi SR, Shazadi K, Gul A, Hakeem KR. Effects of pesticides on environment. Plant, soil and microbes: volume 1: implications in crop science. 2016:253-69.
22. Takayasu T, Hayashi T, Ishida Y, Nosaka M, Mizunuma S, Miyashita T, Kawaguchi M, Kimura A, Kondo T. A fatal intoxication from ingestion of 2-methyl-4-chlorophenoxyacetic acid (MCPA). J Anal Toxicol. 2008 Mar 32(2):187-91. doi: 10.1093/jat/32.2.187.
23. Berling I, Buckley NA, Mostafa A, Downes MA, Grice J, Medley G, Roberts MS, Isbister GK. 2-Methyl-4-chlorophenoxyacetic acid and bromoxynil herbicide death. Clin Toxicol (Phila). 2015 Jun;53(5):486-8. doi: 10.3109/15563650.2015.1030025. Epub 2015 Apr 7.
Published
2024-05-01
How to Cite
PETKOVSKA, Lidija et al. FATAL INTOXICATION AFTER DELIBERATE INGESTION OF 2-METHYL-4-CHLOROPHENOXYACETIC ACID (MCPA). Journal of Morphological Sciences, [S.l.], v. 7, n. 1, p. 154-160, may 2024. ISSN 2545-4706. Available at: <https://jms.mk/jms/article/view/vol7no1-19>. Date accessed: 20 june 2024.
Section
Case Report